Oregon, 2010

High Wind in Oregon, January 17, 2010

January 17, 2010 · NWS MFR · 2 events in 2 counties and zones

Another cold front brought strong winds to the southern Oregon coast. This storm caused widespread power outages.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Another cold front brought strong winds to the southern Oregon coast. This storm caused widespread power outages. About 12000 Coos-Curry Electric customers were without power for up to 9 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 17, 8:12 AM PST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 17, 8:12 AM PST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
812 AM PST SUN JAN 17 2010

.DISCUSSION...17/12Z NAM IN. 17/12Z GFS IN THROUGH 96HR.

THE GLOBAL ANALYSIS SHOWS A LOADED GUN POINTED AT THE US WEST
COAST WITH STRONG ZONAL FLOW ALOFT...THE JET STREAM...BETWEEN 30N
AND 40N ALL THE WAY FROM JUST EAST OF JAPAN TO 130W. A LONG SERIES
OF SHORT WAVES ARE EMBEDDED IN THIS FLOW. INITIALLY...AS THEY
CROSS 13OW...THEY WILL VEER TO THE NORTHWEST AND MOVE UP TOWARD
VANCOUVER ISLAND.

AT THE SURFACE...ONE SYSTEM IS NOW APPROACHING THE AREA AND WILL
MOVE NORTH ALONG 130W TODAY.  CAPE BLANCO IS RECORDING WIND GUSTS
TO 60 MPH. HIGH WIND WARNINGS ARE IN EFFECT FOR THE COAST AND WIND
ADVISORIES ARE IN PLACE OVER CAZ081 AND ORZ031. NOT SURE ABOUT
ORZ031...A WARNING MAY BE REQUIRED THERE. THE WINTER STORM WARNING
FOR CAZ080/082/083 LOOKS GOOD AT THIS TIME.

THERE WON'T BE MUCH OF A BREAK AFTER THIS STORM MOVES THROUGH
TODAY...THE NEXT ONE WILL COME IN MONDAY AND IT WILL ALSO TRACK
NORTH ALONG 130W MONDAY AND MONDAY NIGHT. WEAKER WAVES WILL FOLLOW
ON TUESDAY.

THE PATTERN WILL CHANGE INTO A LOWER INDEX PATTERN WITH MORE
LONGITUDINAL FLOW WEDNESDAY AS A LONGWAVE TROUGH DEEPENS ALONG
140W. THIS WILL BRING MORE SOUTHERLY FLOW ALOFT INTO THE AREA.
AT LOW LEVELS...THIS MEANS THE STORMS WILL TRACK CLOSER TO THE
COAST. THAT SYSTEM WILL COME IN RIGHT ON SCHEDULE ON WEDNESDAY.
THE NAM12 IS ADVERTISING A REAL HUMDINGER WITH A 958 MB CENTER
TRACKING NORTH ALONG 130W. THE GFS GOES WITH A 965MB CENTER
TRACKING ALONG 130W. WILL LET THE MODELS HASH THIS ONE OUT FOR NOW
BUT IF THE NAM12 SCENARIO PANS OUT...IT WILL BE A MAJOR STORM FOR
THE COAST WITH 100+ MPH WINDS AT CAPE BLANCO.

THE LONGWAVE TROUGH WILL MOVE ONSHORE FRIDAY AND A RIDGE WILL EDGE
INTO THE AREA FRIDAY NIGHT. IT WILL BE TRANSITORY...BREAKING TO
THE EAST OF THE AREA SUNDAY AND THE NEXT SYSTEM WILL MOVE ONSHORE
SUNDAY.

&&

.AVIATION...MVFR CIGS/VSBYS WILL MOVE FROM THE COAST INLAND WITH
THE FRONT. NORTHERN CALIFORNIA WILL SEE MVFR/IFR CIGS/VSBYS IN
HEAVY PRECIPITATION BY LATE MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST MONDAY FOR
        ORZ030-ORZ031.
     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 1 AM PST MONDAY
        FOR ORZ021-ORZ022.
     WIND ADVISORY UNTIL 1 AM PST MONDAY FOR ORZ026.

CA...WIND ADVISORY UNTIL 1 AM PST MONDAY FOR CAZ081.
     WINTER STORM WARNING UNTIL 10 PM PST MONDAY FOR CAZ080-CAZ082-
        CAZ083.

PACIFIC COASTAL WATERS...GALE WATCH FROM MONDAY EVENING THROUGH
        TUESDAY MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WATCH FROM MONDAY EVENING THROUGH THURSDAY
        MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING UNTIL 1 AM PST MONDAY FOR PZZ356-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 PM PST MONDAY FOR PZZ350-PZZ356-
        PZZ370-PZZ376.
     GALE WARNING UNTIL 4 AM PST MONDAY FOR PZZ350-PZZ370.

15/17/17
Hazardous weather outlook, Jan 17, 4:45 AM PST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
445 AM PST SUN JAN 17 2010

ORZ030-031-180100-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
445 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT BEGINNING AT 4 PM TODAY. SEE WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 4 AM PST MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-ORZ026-180100-
CENTRAL SISKIYOU COUNTY-JACKSON COUNTY-
445 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 10 AM TODAY UNTIL 1 AM PST
TONIGHT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-180100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
445 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 1 PM TODAY UNTIL 1 AM PST
TONIGHT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-180100-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
445 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 10 AM TODAY. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 10 PM PST MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-180100-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
445 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 10 AM TODAY ABOVE
4000 FEET. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 10 PM PST MONDAY
ABOVE 4000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
January 17, 12:13 PM PST to 10:04 PM PST
Where
Curry County Coast forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Flynn Prairie RAWS measured sustained south winds of 33-43 mph with gusts of 58-68 mph between 17/1213 PST and 17/2013 PST with a peak gust of 68 mph at 17/1613 PST. The Humbug Mountain ODOT station measured sustained southwest winds of 32-49 mph with gusts of 58-81 mph between 17/1534 PST and 17/2204 PST with a peak gust of 81 mph at 17/1734 PST. Lastly, the Red Mound RAWS measured a peak gust of 63 mph out of the southeast at 17/1321 PST. A power outage lasting 8-12 hours occurred from Port Orford south to Brookings due to broken lines.

High Wind, South Central Oregon Coast

When
January 17, 12:18 PM PST to 10:13 PM PST
Where
South Central Oregon Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Port Orford measured sustained south winds of 29-50 mph with gusts of 58-63 mph between 17/1218 PST and 17/1742 PST with a peak gust of 63 mph at 17/1618 PST and again at 17/1736 PST. The Long Prairie RAWS measured severe winds later in the day with a peak gust of 58 mph at 17/2213 PST. Even though Cape Blanco is not an official verification source, the impressive gust of 92 mph at 17/1510 PST is noteworthy. Cape Arago recorded a gust to 70 mph at 17/2000 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202298, 202297.